Although the anticonvulsant hypersensitivity syndrome was first described in 1950, confusion still abounds regarding the syndrome. The triad of fever, rash and internal organ involvement occurring 1 to 8 weeks after exposure to an anticonvulsant heralds this rare (1 in 1,000 to 10,000 exposures) but serious reaction. Aromatic anticonvulsants [phenytoin, phenobarbital (phenobarbitone) and carbamazepine] are the most frequently involved drugs; however, there have also been several cases of anticonvulsant hypersensitivity syndrome associated with lamotrigine. Fever, in conjunction with malaise and pharyngitis, is often the first sign. This is followed by a rash which can range from a simple exanthem to toxic epidermal necrolysis. Internal organ involvement usually involves the liver, although other organs such as the kidney, CNS or lungs may be involved. Hypothyroidism may be a complication in these patients approximately 2 months after occurrence of symptoms. The aromatic anticonvulsants are metabolised to hydroxylated aromatic compounds, such as arene oxides. If detoxification of this toxic metabolite is insufficient, the toxic metabolite may bind to cellular macromolecules causing cell necrosis or a secondary immunological response. Cross-reactivity among the aromatic anticonvulsants may be as high as 75%. In addition, there is a familial tendency to hypersensitivity to anticonvulsants. Discontinuation of the anticonvulsant is essential in patients who develop symptoms compatible with anticonvulsant hypersensitivity syndrome. A minimum battery of laboratory tests, such as liver transaminases, complete blood count and urinalysis and serum creatinine, should be performed. Corticosteroids are usually administered if symptoms are severe. Patients with anticonvulsant hypersensitivity syndrome should avoid all aromatic anticonvulsants; benzodiazepines, valproic acid (sodium valproate) or one of the newer anticonvulsants can be used for seizure control. However, valproic acid should be used very cautiously in the presence of hepatitis. There is no evidence that lamotrigine cross-reacts with aromatic anticonvulsants. In addition, family counselling is a vital component of patient management.